Kentucky, 2016

Winter Weather in Kentucky, February 9, 2016

February 9, 2016 · NWS PAH · 17 events in 17 counties and zones

A light snow event caused roadways to become slick and hazardous across much of western Kentucky. Snowfall amounts were generally around one inch.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A light snow event caused roadways to become slick and hazardous across much of western Kentucky. Snowfall amounts were generally around one inch. The snow fell on very cold road surfaces, which resulted in rapid deterioration of road conditions. There were numerous vehicle accidents in the Paducah area, including an overturned vehicle on U.S. Highway 45. A pickup truck flipped over on westbound Interstate 24 near mile marker 15, near Reidland. The driver of the truck was transported to a hospital for treatment of his injuries. In Marshall County, a two-vehicle collision on Highway 1462 near Benton injured a 27-year-old man. A van slid off Kentucky Highway 339 a few miles southwest of Lone Oak in McCracken County, and a child was taken to the hospital to be checked for injuries. The impact on the early morning commute was quite high. Schools were cancelled. The snow was caused by a disturbance in the upper levels of the atmosphere that rotated southeast around a deep low over the Great Lakes region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 8, 11:39 PM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Feb 8, 11:39 PM CST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Paducah KY
1139 PM CST MON FEB 8 2016

.SHORT TERM...(This evening through Wednesday night)
Issued at 309 PM CST MON FEB 8 2016

Cyclonic flow snow showers to persist into evening before
diminishing. May pick up again late tonight into tmrw as
additional energy pinwheels the trof. Total qpf a few hundredths
each round means maybe half inch to inch amounts in the north
and/or east especially.

Ky DOT sites show pavement temps in 40s even to OH river. Most of
todays has melted, but some in far northeast (Evv area, Fort
Branch) has accumulated one half inch or so in grassy areas, and
some slick spots on area roadways occurring in isolated reports
again, mainly northeast (southwest Indiana area), as temps there
now below freezing. Will continue to hit hard upon all this in
SPS, per collab with IND/LMK (and OHX).

As temps fall below freezing FA wide this evening, that's where
we'll stay for the remainder of the short term forecast as arctic
plunge strengthens its grip. Wind chills tonight around 10 and
tmrw night around zero (north) to single digits (south).

.LONG TERM...(Thursday through Monday)
Issued at 309 PM CST MON FEB 8 2016

By 12Z Thursday, sfc high pressure will continue to build into our
area. We should gain a few degrees from Wednesday on highs, as the
deep upper low and the core of the coldest air slowly moves east.
However, we still probably won't see temperatures above freezing in
our northeast (southern IL/southwest IN/adjacent parts of west KY).

While we might see temperatures try to warm up a bit on Friday, it
will be short lived, if it even happens at all. Another strong upper
low dives south or southeast out of Hudson Bay and brings more cold
air toward our region. Models differ on the movement of this upper
low, and hence, where exactly the coldest air will end up. But, even
if we gain a few degrees of warmth on Friday, it appears the cold
air will be infiltrating the area again by Friday night into
Saturday. Highs on Saturday will be similar to what we will see on
Wednesday, with readings not getting out of the 20s in most places
with SEMO maybe seeing low 30s for highs.

Over the last few days, there has been concern that there may be a
period or two that needs POPS introduced. Until now, there has not
been too great a signal to really worry about it. However, models do
try to generate some QPF with the progression of the secondly cold
air mass, mainly on Friday and/or Friday night. But it will depend
on how the upper low tracks. The ECMWF has the track more southerly,
which gives us a better chance, while the latest GFS tracks the
upper low more southeasterly which places any QPF to our east. This
is not something models are going to have a great handle on this far
out, but decided to add slight chance POPS in the northeastern
counties for now for some light snow (rain south toward TN border).

Strong sfc high pressure will build into the area Saturday night
into Sunday, which will mean another very cold night, as the high
has a chance to be centered over all or part of the area by 12Z
Sunday. Models continue to show a system moving into the region
Sunday night into Monday bringing a chance for precipitation which
be some light snow and/or rain.

&&

.AVIATION...
Issued at 1139 PM CST MON FEB 8 2016

The HRRR/RAP guidance suggests a narrow band of lowered ceilings
and visibilities associated with the greatest probabilities of
snow showers. For KCGI and KPAH, the majority of lowered
visibilities and ceilings will be between 10z-14z Tuesday time
frame.

With respect to KEVV and KOWB, more persistant and intermittent
VFR snow shower activity will keep a prevailing mention of light
snow in the TAF's. MVFR visibilities were focused closer to model
depiction of greater lift and instability producing better
chances for reductions to ceiling and visibility due to snow.

&&

.PAH Watches/Warnings/Advisories...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

AVIATION...Smith
Hazardous weather outlook, Feb 8, 4:11 AM CST, 22 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
411 AM CST MON FEB 8 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
411 AM CST MON FEB 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SNOW SHOWERS ARE FORECAST ACROSS THE REGION
THROUGH TUESDAY. THE GREATEST COVERAGE IS EXPECTED OVER THE
EVANSVILLE TRI STATE AND THE PENNYRILE REGION OF WEST KENTUCKY...
WHERE TOTAL SNOW ACCUMULATIONS OF UP TO AN INCH ARE POSSIBLE
THROUGH TUESDAY. ELSEWHERE...ACCUMULATIONS SHOULD BE MUCH LESS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GUSTY NORTHWEST WINDS THROUGH TUESDAY NIGHT WILL BRING MUCH
COLDER AIR TO THE REGION. WIND CHILL READINGS BY DAYBREAK
WEDNESDAY SHOULD BOTTOM OUT BETWEEN ZERO AND 5 BELOW ALONG THE
INTERSTATE 64 CORRIDOR. FARTHER SOUTH...READINGS FROM ZERO TO 5
ABOVE ARE EXPECTED.

VERY MINOR FLOODING IS OCCURRING OR FORECAST ALONG PORTIONS OF
THE OHIO RIVER. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND
STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY SIGNIFICANT SNOWFALL AND RELATED
IMPACTS THROUGH TUESDAY.

In the hours before

Special weather statement, Feb 8, 10:00 PM CST, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1000 PM CST MON FEB 8 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
111-112-090800-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-SCOTT-
MISSISSIPPI-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...SIKESTON...CHARLESTON
1000 PM CST MON FEB 8 2016

...SLICK SPOTS ON AREA ROADWAYS CAUSING ACCIDENTS...

EVEN THOUGH SNOW SHOWERS WILL BE DIMINISHING OVER THE NEXT SEVERAL
HOURS, SLICK SPOTS ON ROADWAYS IN SOME AREAS HAVE ALREADY CAUSED
A NUMBER OF ACCIDENTS, ESPECIALLY OVER NORTHWEST KENTUCKY AND
SOUTHWEST INDIANA. ELEVATED SURFACES SUCH AS BRIDGES AND
OVERPASSES WILL BE ESPECIALLY DANGEROUS. WITH TEMPERATURES
REMAINING WELL BELOW FREEZING THROUGH THE NIGHT...UNTREATED
ROADWAYS WILL REMAIN HAZARDOUS...SO DONT VENTURE OUT UNLESS
ABSOLUTELY NECESSARY. LITTLE TO NO ADDITIONAL ACCUMULATION IS
EXPECTED.

JP
Local storm report, Feb 8, 10:41 PM CST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1041 PM CST MON FEB 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 PM     SNOW             MORTONS GAP             37.24N 87.47W
02/08/2016  E1.0 INCH        HOPKINS            KY   TRAINED SPOTTER

            ONE INCH OF SNOW ON THE GROUND AND STILL SNOWING

&&

JIMP
Local storm report, Feb 8, 10:46 PM CST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1046 PM CST MON FEB 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     SNOW             WOODLAWN                38.33N 89.04W
02/08/2016  E1.0 INCH        JEFFERSON          IL   TRAINED SPOTTER

&&

DLL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 winter weather. Local standard time, as filed.

Winter Weather, Ballard

When
February 9, 3:00 AM CST to 10:00 AM CST
Where
Ballard forecast zone
Reported by
Trained Spotter
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Winter Weather, Caldwell

When
February 9, 3:00 AM CST to 10:00 AM CST
Where
Caldwell forecast zone
Reported by
Trained Spotter
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Winter Weather, Calloway

When
February 9, 3:00 AM CST to 10:00 AM CST
Where
Calloway forecast zone
Reported by
Trained Spotter
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Winter Weather, Carlisle

When
February 9, 3:00 AM CST to 10:00 AM CST
Where
Carlisle forecast zone
Reported by
Trained Spotter
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Winter Weather, Christian

When
February 9, 3:00 AM CST to 10:00 AM CST
Where
Christian forecast zone
Reported by
Trained Spotter
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Winter Weather, Crittenden

When
February 9, 3:00 AM CST to 10:00 AM CST
Where
Crittenden forecast zone
Reported by
Trained Spotter
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Winter Weather, Fulton

When
February 9, 3:00 AM CST to 10:00 AM CST
Where
Fulton forecast zone
Reported by
Trained Spotter
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Winter Weather, Graves

When
February 9, 3:00 AM CST to 10:00 AM CST
Where
Graves forecast zone
Reported by
Trained Spotter
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Winter Weather, Hickman

When
February 9, 3:00 AM CST to 10:00 AM CST
Where
Hickman forecast zone
Reported by
Trained Spotter
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Winter Weather, Hopkins

When
February 9, 3:00 AM CST to 10:00 AM CST
Where
Hopkins forecast zone
Reported by
Trained Spotter
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Winter Weather, Livingston

When
February 9, 3:00 AM CST to 10:00 AM CST
Where
Livingston forecast zone
Reported by
Trained Spotter
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Winter Weather, Lyon

When
February 9, 3:00 AM CST to 10:00 AM CST
Where
Lyon forecast zone
Reported by
Trained Spotter
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Winter Weather, Marshall

When
February 9, 3:00 AM CST to 10:00 AM CST
Where
Marshall forecast zone
Injuries
0 direct, 1 indirect
Reported by
Trained Spotter
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Winter Weather, McCracken

When
February 9, 3:00 AM CST to 10:00 AM CST
Where
McCracken forecast zone
Injuries
0 direct, 1 indirect
Reported by
Trained Spotter
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Winter Weather, Muhlenberg

When
February 9, 3:00 AM CST to 10:00 AM CST
Where
Muhlenberg forecast zone
Reported by
Trained Spotter
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Winter Weather, Todd

When
February 9, 3:00 AM CST to 10:00 AM CST
Where
Todd forecast zone
Reported by
Trained Spotter
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Winter Weather, Trigg

When
February 9, 3:00 AM CST to 10:00 AM CST
Where
Trigg forecast zone
Reported by
Trained Spotter
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614012, 614013, 614014, 614015, 614016, 614017, 614018, 614019, 614020, 614021, 614022, 614023, 614024, 614025, 614026, 614027, 614028.